Search tips
Search criteria 


Logo of bmjcrBMJ Case ReportsVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
BMJ Case Rep. 2010; 2010: bcr1220092554.
Published online 2010 September 29. doi:  10.1136/bcr.12.2009.2554
PMCID: PMC3028077
Reminder of important clinical lesson

Malabsorption of antimycobacterial drugs as a cause of treatment failure in tuberculosis


Malabsorption of oral antimycobacterial drugs is a rare cause of treatment failure in tuberculosis (TB). Several predisposing comorbidities have been recognised. HIV infection is the most important risk factor referred in the literature. There are few reports about antimycobacterial drugs malabsorption, particularly in the absence of predisposing comorbidities. The authors present a clinical case of oral treatment failure in TB due to malabsorption; however, what caused the failure remained unclear. Possible causes of malabsorption are discussed under various sections. Purpose of this case report is to point to this rare situation that can easily go unnoticed unless a very high level of suspicion is present.

Articles from BMJ Case Reports are provided here courtesy of BMJ Group